Fentanyl Laced Party Drugs are Killing People in the Bay Area
Seeing as New Year’s Eve is nearly here, and people will be partying their faces off on the last night of the year, I figured it was really important to get this public service announcement out there:
TEST YOUR DRUGS AND CARRY NARCAN!
Honestly, I have no problem with recreational drug use. In fact, I rather like drugs but fentanyl laced drugs keep killing people in the Bay Area and beyond. It’s killing our friends, coworkers, and even teenagers who think they are getting a pill that will give them “sweet dreams and be relaxing”. I’ve personally known at least 3 people who have died this way in the past year, and there are a few more deaths that I suspect are from fentanyl as well.
Testing Your Drugs:
Join our weekly newsletter so we can send you awesome freebies, weird events, incredible articles, and gold doubloons (note: one of these is not true).
You can also check out FentCheck who has testing strips in a couple dozen bars in Oakland and there or four in San Francisco.
In San Francisco, it’s very easy to get Narcan, a simple-to-use medication that reverses the effects of an opioid overdose and gets a person breathing again. Anybody can get a free nasal Narcan kit and brief training from our friends at the CBHS Pharmacy at 1380 Howard Street (at 10th Street), Monday – Friday, 9 am – 3:30 pm.
And the best part about Narcan is that no matter what you do, you can’t hurt or kill anyone with it. You can only save lives.
If you’re not in SF, just google where to get it in your town.
People We Know Are Dying from Accidental Drug Overdoses
I know right now some people are reading this and thinking “This only happens to homeless people” or “I don’t do fentanyl so this doesn’t affect me” or “If you do drugs, this is your fault.” What I’m trying to say is this DOES impact you. If you or your friends have ever done cocaine, or molly, or Xanax not from a pharmacy, or any other powder or pill drugs, this is VERY IMPORTANT.*
Here’s an article in the Chronicle from this time two years ago about Aaron Hall and Jamez Manning, two young men in the music scene who accidentally OD’d from what is suspected to be fentanyl laced cocaine. Here’s another article from the Chronicle about the rise in fentanyl as powerful contaminant of other street drugs, which is “leading people to overdose because they didn’t even know they were taking it”. And here’s yet another article on the subject from the East Bay Times. Even people in decadent ass Hollywood are getting the picture.
As Kristen Marshall, Project Manager of the Drug Overdose Prevention & Education (DOPE) Project, explained in an article on BAS last year:
Remember, you never know what’s in your drugs — the market is criminalized, so the supply is unregulated, inconsistent, and unpredictable. Always has been, fentanyl didn’t change that. Whether you cop from the corner of Turk and Hyde, or your dealer is just a text away and delivers discreetly to your door in Pac Heights, remember: This ain’t the cereal aisle at Safeway – no nutritional facts, no ingredients lists, and not a ton of choice. White powders all look the same, drug markets are chaotic, and mistakes happen.
I’m not saying don’t do drugs. I’m saying PLEASE do them responsibly.
In her article Kristin suggests practicing as many of the overdose prevention strategies listed below, as consistently as possible, can help drastically reduce your risk for overdose!
UNIVERSAL OVERDOSE PREVENTION STRATEGIES
- Use less and go slow at first, to see how the drug hits you. You can always do more, but you can’t do less once you’ve already, y’know, done it all.
- Utilize testing technology when available for a better understanding of what’s in your product. This technology has its limitations and only tells part of the story, so stay vigilant!
- Use a consistent, trusted source whenever possible.
- Mixing drugs is fun, and it also increases your risk for overdose, so pace yourself, go slow, and try to learn how each drug hits you before mixing them.
- Try not to use alone, or have someone check on you. If you prefer to use alone, double down on other strategies.
- Know the signs of overdoses, or adverse effects, of your drugs, as well as how to manage them.
- If you’re concerned about opioid overdose (heroin, fentanyl, morphine, Dilaudid, etc), carry naloxone/Narcan, the safe, legal medication that reverses the effects of an opioid overdose and gets the person breathing again.
- Get into the habit of making safety plans with people you trust.
- Stay hydrated, eat, and get as much rest as possible.
Please spread the word. Tell everyone you know.
That’s it. That’s my spiel.
Be safe and I love you.
*Also, I shouldn’t have to explain why caring about other people is important, even if they don’t live indoors. On top of that, far too many of us are only a few bad breaks and a couple missed paychecks from being homeless ourselves. We should want to see all our neighbors, no matter where they live, survive and thrive.